Unexpected drug reaction
Tomomi Isono, Hirochiyo Sawaguchi, Hidenori Kusumoto, Hiroyuki Shiono
Department of General Thoracic Surgery, Kindai University Nara Hospital, Ikoma, Nara, Japan
Am J Case Rep 2019; 20:1440-1445
Available online: 2019-09-30
Herein, we describe a case of eosinophilic pneumonia that was likely to have been induced by vancomycin.
CASE REPORT: A 65-year-old man on maintenance hemodialysis presented with chest pain and dyspnea. He subsequently developed methicillin-resistant Staphylococcus aureus-positive acute pleural empyema in an evacuated right-sided pneumothorax. Surgical thoracoscopic curettage was ultimately performed, but dyspnea recurred postoperatively. Computed tomography depicted widespread reticular shadowing of the left lung, and peripheral eosinophilia was detected. The proportion of eosinophils found in bronchoalveolar lavage fluid was also remarkable (43%). All symptoms and the results of laboratory tests immediately improved after the discontinuation of vancomycin and initiation of prednisolone therapy.
CONCLUSIONS: We attribute this case of eosinophilic pneumonia to vancomycin, because all other candidate causes were ruled out, and only vancomycin fulfilled the criteria of both drug-induced eosinophilic pneumonia and drug-induced lung injury. If confirmed, this constitutes the first reported case of vancomycin-induced eosinophilic pneumonia.
Keywords: hemodialysis, Methicillin-resistant Staphylococcus aureus, Pulmonary Eosinophilia, Vancomycin